Alert archive / Texas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 169, NWS Amarillo, TX
NWS Amarillo, TX issued this severe thunderstorm warning at Jun 24, 2017, 1:43 AM CDT for Randall County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 24, 2017, 1:43 AM CDT (06:43 UTC)
- Expired
- Jun 24, 2017, 2:45 AM CDT
- In force
- 62 min
- Issued by
- NWS Amarillo, TX
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
County Randall County, TX
The radar
The Amarillo radar (KAMA), 34 km from the middle of the area, began a volume at 06:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 6.7 hours before the alert went out and 337 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -360 J/kg
- Mixed-layer LCL
- 2490 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -29 m²/s²
- 0-3 km storm-relative helicity
- 167 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 12:56 AM CDT, 47 minutes earlier.
Area forecast discussion, Jun 24, 12:56 AM CDT, 47 minutes before
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 1256 AM CDT Sat Jun 24 2017 .AVIATION... For the 06Z TAFs, showers and tstms developing across mainly southern Texas Panhandle may affect KAMA during the first few hours of this cycle. Will monitor radar trends closely early this morning. Otherwise, the next round of showers and tstms will be possible late this afternoon and evening, and have incorporated PROB30 groups at KDHT and KAMA as these locations have the best chance of being affected, with KGUY possibly being impacted just beyond this fcst period. Andrade && .PREV DISCUSSION... /Issued 616 PM CDT Fri Jun 23 2017/ AVIATION... VFR conditions to start off the 00Z TAF cycle. Forecast confidence will be low due to the possibility of convection at the terminals after 10Z through the end of this forecast cycle. Have inserted PROB30 groups to KAMA and KDHT to cover possibility of convection impacting the terminals. General thinking is that convection will initially start across the far southern and western Panhandles tomorrow morning before spreading across the Panhandles throughout the day. There is a possibility of convection affecting KAMA during the early morning hours but confidence was too low to mention in prevailing. KGUY may not be affect by convection until after 00Z Sunday. Should convection impact the terminals directly then low ceiling/visibility and gusty variable winds. Outside of convection, winds will generally become light and variable after 03Z through the overnight hours. Winds will become southerly and increase to 12kt to 15kt around 18Z Saturday. PREV DISCUSSION... /Issued 454 PM CDT Fri Jun 23 2017/ DISCUSSION... Negative tilted upper level high pressure system to the west will continue to work east and become more north/south oriented by Monday night as it sets up over the four corners region. Large scale surface high will continue to move southeast across the central CONUS over the weekend. By Sunday evening it looks to be centered over the Missouri area, and warm moist low level air will return to the entire Panhandles. The southwest area could see some good moisture return as early as Saturday night, with smaller surface high expected to cross the northeast Panhandles Saturday morning. Otherwise, most of the low level moisture will remain south of the Panhandles, giving most of our chances for showers/storms across the western and southern TX Panhandle. In addition to keeping low level moisture to the south, the cooler air from the north will keep the area below normal for daytime highs on Saturday and possibly Sunday. Right now highs on Saturday look to be in the low to mid 70s, with maybe a few areas to the northeast in the mid to upper 70s. It's possible the a new record lowest high temperature could occur at one of our climate sites, as some guidance is suggesting that some areas could struggle to reach 70. Have not gone this aggressively cool as it's an outlier to the mean. Also, today's highs have come in a little warmer than expected as well. This occurring, even with the breezy north winds today, leads me to have lower confidence that it will be that cool tomorrow. Saturday, the area will still be under northwest flow and there is still enough moisture at the 700H level that showers and storms could develop to the west and track southeast into the Panhandles. Hence the chance POPS to the west and slight chance POPS to the east. Saturday night moisture will start to slowly work its way into the southwest Panhandles. At this point POPS have been increased into the likely category and moderate rain with some of the storms has been noted. PWAT values Saturday night range 1.3 - 1.5 inches over the southwestern Panhandles supporting the potential for moderate rain. In addition, 0-6km shear in the 20-30kt range supports some slower moving storms. As the surface flow shifts more southerly on Sunday temperatures will begin to warm, but highs may still struggle to reach 80. The potential for moderate rain, especially over the west will continue through Monday evening. By Tuesday high pressure over the four corners region will begin to be suppressed by an upper level trough moving down from British Columbia. This will provide a more zonal flow to the area. Warmer and drier conditions are expected, but have still kept a slight chance of POPS through Tuesday night. 850H temps on Wednesday and Thursday could return back into the +30C range, leading to widespread 90s to possible low 100's again for the Panhandles. Dryline looks to possibly set up east of Amarillo leading to strong inverted V soundings up to 550H. Model soundings indicated possibly uncapped but very low CAPE values above the LCL. East of the dryline where the temperatures will still be very warm/hot, models hint at a 700H capped warm nose, inhibiting convection. However, with the upper level trough axis moving over the Rockies on Thursday models do hint at some forcing that could overcome the cap and therefore have noted a slight chance of storms to the east on Thursday. Weber && .AMA Watches/Warnings/Advisories... TX...None. OK...None. &&
Hazardous weather outlook, Jun 23, 3:29 PM CDT, 10 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Amarillo TX 329 PM CDT Fri Jun 23 2017 OKZ001>003-TXZ001>020-240830- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- 329 PM CDT Fri Jun 23 2017 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Isolated thunderstorms are expected over the southern half of the Texas Panhandle tonight. Any storms that develop are forecast to remain below severe levels at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms will be possible across the southern Texas Panhandle Saturday, and then over all of the Oklahoma and Texas Panhandles Saturday night through Tuesday night. Any storms that develop are expected to remain below severe levels at this time. Some storms may have moderate to heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Special weather statement, Jun 24, 12:12 AM CDT, 1 hour 31 minutes before
Special Weather Statement National Weather Service Amarillo TX 1212 AM CDT SAT JUN 24 2017 TXZ014-019-240600- Gray TX-Donley TX- 1212 AM CDT SAT JUN 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAY AND NORTHERN DONLEY COUNTIES UNTIL 100 AM CDT... At 1212 AM CDT, Doppler radar was tracking a strong thunderstorm over Lake Mcclellan, or 20 miles north of Clarendon, moving east southeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Mclean, Alanreed and Lake Mcclellan. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3511 10103 3532 10108 3531 10055 3511 10055 TIME...MOT...LOC 0512Z 282DEG 29KT 3524 10089 Andrade
Special weather statement, Jun 24, 12:44 AM CDT, 59 minutes before
Special Weather Statement National Weather Service Amarillo TX 1244 AM CDT SAT JUN 24 2017 TXZ019-020-240630- Donley TX-Collingsworth TX- 1244 AM CDT SAT JUN 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COLLINGSWORTH AND SOUTHEASTERN DONLEY COUNTIES UNTIL 130 AM CDT... At 1242 AM CDT, Doppler radar was tracking strong thunderstorms 10 miles north of Hedley and 5 miles east of Clarendon, moving east southeast at 30 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with these storms. Locations impacted include... Hedley, Quail and Lelia Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3479 10081 3504 10090 3502 10026 3476 10021 TIME...MOT...LOC 0542Z 282DEG 29KT 3498 10065 Andrade
Special weather statement, Jun 24, 1:12 AM CDT, 31 minutes before
Special Weather Statement National Weather Service Amarillo TX 112 AM CDT SAT JUN 24 2017 TXZ014-019-240700- Gray TX-Donley TX- 112 AM CDT SAT JUN 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRAY AND NORTHERN DONLEY COUNTIES UNTIL 200 AM CDT... At 110 AM CDT, Doppler radar was tracking a strong thunderstorm 8 miles north of Howardwick, or 15 miles north of Clarendon, moving southeast at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Howardwick, Alanreed, Lake McClellan and Greenbelt Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3499 10095 3525 10100 3521 10054 3498 10054 TIME...MOT...LOC 0610Z 321DEG 8KT 3512 10088 Andrade
Special weather statement, Jun 24, 1:34 AM CDT, 9 minutes before
Special Weather Statement National Weather Service Amarillo TX 134 AM CDT SAT JUN 24 2017 TXZ018-019-240715- Donley TX-Armstrong TX- 134 AM CDT SAT JUN 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN ARMSTRONG AND WEST CENTRAL DONLEY COUNTIES UNTIL 215 AM CDT... At 132 AM CDT, Doppler radar was tracking a strong thunderstorm 5 miles south of Groom, or 15 miles east of Claude, moving southeast at 25 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Goodnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. && LAT...LON 3518 10127 3518 10109 3496 10088 3488 10115 TIME...MOT...LOC 0632Z 313DEG 16KT 3512 10114 Andrade
Special weather statement, Jun 24, 1:39 AM CDT, 4 minutes before
Special Weather Statement National Weather Service Amarillo TX 139 AM CDT SAT JUN 24 2017 TXZ017-240730- Randall TX- 139 AM CDT SAT JUN 24 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RANDALL COUNTY UNTIL 230 AM CDT... At 138 AM CDT, Doppler radar was tracking a strong thunderstorm over Canyon, moving east at 25 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Canyon, Lake Tanglewood, Mescalero Park and Timbercreek Canyon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take shelter in a sturdy building if threatening weather approaches. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3504 10204 3508 10183 3505 10163 3478 10183 TIME...MOT...LOC 0638Z 271DEG 9KT 3498 10191 Andrade
The office that day
Everything else NWS Amarillo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 24, 12:12 AM CDT | Special Weather Statement | AMA | Gray | 48 min |
| Jun 24, 12:44 AM CDT | Special Weather Statement | AMA | Collingsworth, Donley | 46 min |
| Jun 24, 1:12 AM CDT | Special Weather Statement | AMA | Donley | 48 min |
| Jun 24, 1:34 AM CDT | Special Weather Statement | AMA | Donley | 41 min |
| Jun 24, 1:39 AM CDT | Special Weather Statement | AMA | Randall | 51 min |
| Jun 24, 1:53 AM CDT | Special Weather Statement | AMA | Armstrong | 37 min |
| Jun 24, 2:39 AM CDT | Special Weather Statement | AMA | Potter | 51 min |
| Jun 24, 2:50 AM CDT | Special Weather Statement | AMA | Randall | 40 min |
| Jun 24, 3:25 AM CDT | Areal Flood Advisory | AMA | Donley | 3 hr |
| Jun 24, 4:11 AM CDT | Special Weather Statement | AMA | Deaf Smith | 49 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.